Reversible Pisa syndrome in patients with Parkinson’s disease on dopaminergic therapy
- First Online:
- Cite this article as:
- Cannas, A., Solla, P., Floris, G. et al. J Neurol (2009) 256: 390. doi:10.1007/s00415-009-0072-6
- 366 Downloads
The wide variability of dystonic postures manifested in the clinical course of Parkinson’s disease (PD) represents a complicated on-going issue. Several recently published reports of Pisa syndrome (PS) in parkinsonian patients on dopaminergic therapy have described a variable means of onset and clinical course of this truncal dystonia.
To describe PD patients with PS, with the aim of stressing the frequent iatrogenic origin and potential reversibility of this syndrome during the initial stages of its appearance.
Subjects and methods
Eight consecutive PD patients who developed a PS after modifications of antiparkinson therapy were studied. All patients underwent detailed clinical assessment, [123I]FP-CIT-SPECT being performed in three cases. Four patients were videotaped.
All patients developed PS within a variable time-span ranging from 15 days to 3 months after adjustment of treatment. Seven cases of PS were manifested following an increase and one a decrease of dopaminergic treatment. A marked reversal of dystonia was produced in the first seven patients by the withdrawal or dose decrease of dopaminergic PS priming drug, and in the eighth patient an increase of dopaminergic therapy was necessary.
In our opinion, the recognition of reversibility of PS during the initial stages of its appearance may be of considerable clinical importance. Indeed, it may facilitate the rapid withdrawal or reintroduction of dopaminergic treatment, thus avoiding an initial veering towards the subchronic variant and, subsequently into a chronic irreversible variant.